Rhabdomyolysis induced by simvastatin and ketoconazole treatment

Ronit Gilad, Yair Lampl

Research output: Contribution to journalArticlepeer-review

54 Scopus citations

Abstract

Rhabdomyolysis is described as an adverse event of simvastatin therapy either by itself or in combination with other medications. It is unclear whether this phenomenon is specific to simvastatin or to all cholesterol- lowering agents as single-dose therapy or caused by the association of special coadministered medications. We describe two cases in which rhabodomyolysis developed after coadministration of simvastatin (20 mg/d) and the antifungal ketoconazole. The clinical features, blood examination results, and positive outcome were very similar in both cases. We concluded that ketoconazole, an antifungal sterol synthetic inhibitor of the azol group, may induce rhabdomyolysis in patients undergoing treatment with simvastatin, a lipid lowering agent, and increase the possibility of muscle- damaging adverse events of the agents.

Original languageEnglish
Pages (from-to)295-297
Number of pages3
JournalClinical Neuropharmacology
Volume22
Issue number5
StatePublished - Sep 1999
Externally publishedYes

Keywords

  • Ketoconazole
  • Myopathy
  • Rhabdomylosis
  • Simvastatin

Fingerprint

Dive into the research topics of 'Rhabdomyolysis induced by simvastatin and ketoconazole treatment'. Together they form a unique fingerprint.

Cite this